Patients who took aromatase inhibitors and developed dry eye have higher tear osmolarity and meibomian gland drop out, according to an Australian study published in Eye. Researchers conclude that long-term use of aromatase inhibitors might increase the risk of developing severe dry eye in women.

Aromatase inhibitors are a common treatment for postmenopausal women with estrogen receptor-positive breast cancer, according to investigators. The therapy also is increasingly used as a chemoprevention for postmenopausal women at high risk for developing breast cancer. Their effectiveness lies in their ability to almost entirely suppress estrogen synthesis in postmenopausal women by inhibiting the aromatase enzyme. This process causes multiple side effects, according to researchers, including dry eye disease.

The team conducted a cross-sectional observational study of postmenopausal women treated with aromatase inhibitors to determine if symptomatic dry eye in this population is associated with the clinical features of evaporative dry eye.


Continue Reading

A total of 25 women using aromatase inhibitors were recruited, and clinical information was collected from their treating clinicians. Ocular and treatment symptoms were assessed using validated questionnaires. Clinical assessments were performed to evaluate patients for dry eye. In the group, 64% reported symptoms of dry eye, defined as an ocular surface disease index score of ≥13. Higher tear osmolarity (323 vs 307 mOsm/L, P =.002) and increased meibomian gland dropout (4 vs 1, P =.002) was observed in patients with symptomatic dry eye when compared with asymptomatic patients. Using multivariate logistic regression, investigators determined that a longer duration of aromatase inhibitor use and higher tear osmolarity increased a patient’s likelihood of experiencing dry eye symptoms.

The study’s authors did note a few limitations, including its small sample size and selection bias. However, they contend that their findings are consistent with previous studies investigating the relationship between dry eye and aromatase inhibitor therapy. 

Reference

Khoo P, Groeneveld T, Boyle F, et al. Dry eye signs and symptoms in patients on aromatase inhibitor therapy. Eye (Lond). Published online April 19, 2021. doi:10.1038/s41433-021-01538-6